My son won't let me photograph him, but his face is covered in cyst like acne. The dr at the last visit said we should be turning a corner soon. I am worried its not working. We are really having a terrible time. My son is 16 and has been trying various techniques for a year. He has been on 40 MSG of accutane. It isn't clearing and it has been three months. His doc said if he isn't clear by six months there is nothing they can do. Neither his father or I had this problem. Please advise, his self esteem is so low and he is feeling hopeless . I have written before but got no reply.
My Son Has Been on 2 1/2 Months and It Has Only Gotten Worse?
Doctor Answers 2
Accutane and Acne
Thank you for your question. You may want to talk to his dermatologist about increasing his Accutane dosage for better efficacy. Based on his weight there is a goal dosage that should be reached by the end of this 6 month treatment course that should be reached. It does take time to see improvements in some individuals but would not be discouraged that it is not working for him. Be certain to be under the supervision of a board certified dermatologist with expertise in acne for the most effective and safe treatment options. I hope this helps.
Have a question? Ask a doctor
Acne is worse on Accutane
Acne is a very persistent condition, which is very unfortunate. I tell patients it can take up to three months to really see a positive change in the skin when starting Accutane. Until then what's happening is going on under the skin, so you don't see the changes, and then one day, wham! you'll start really seeing positive changes on the surface. The waiting is so, so hard, and I wish there were a magic acne wand. But it just takes time and patience. If he does have cystic acne, there's really not a better option than Accutane, so hang in there.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.